Indiana, 2012

Excessive Heat in Indiana, June 29 to 30, 2012

June 29 to 30, 2012 · NWS PAH · 6 events in 6 counties and zones

This stretch of heat was the beginning of an historic heat wave comparable to the intense heat experienced in the 1930's. The high temperature exceeded 100 degrees on the final three consecutive days of the month.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

This stretch of heat was the beginning of an historic heat wave comparable to the intense heat experienced in the 1930's. The high temperature exceeded 100 degrees on the final three consecutive days of the month. At Evansville, a record high of 107 degrees was set on the 28th. This was not only a record for the date, but a record for the month of June. It was one degree shy of the all-time highest temperature in 115 years of records at Evansville. On the following day, the high was again 107, breaking the daily record. The high on the 30th was a record 106 degrees. Humidity levels were not especially high due to the ongoing drought, so heat index values were just several degrees above the actual temperature. Heat index values topped out between 110 and 115 on the 29th and 30th. In Evansville, heat caused a portion of U.S. Highway 41 to buckle on the southbound side. High pressure at the surface and aloft covered the better part of the country for most of June. Toward the end of the month, the high strengthened and centered itself over the Lower Ohio and Mid-Mississippi Valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 29, 5:21 AM CST, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 29, 5:21 AM CST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
621 AM CDT FRI JUN 29 2012

.UPDATE...
ISSUED AT 619 AM CDT FRI JUN 29 2012

UPDATED FOR 12Z AVIATION FORECAST DISCUSSION

&&

.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT) ISSUED AT 332 AM CDT
FRI JUN 29 2012

THERE WILL BE SUBTLE CHANGES...MAINLY DUE TO DIURNAL MIXING IN THE
BOUNDARY LAYER...THAT WILL HAVE MODERATE IMPACT ON MAXIMUM/MINIMUM
TEMPERATURES AND HEAT INDEX VALUES AS WE MOVE THROUGH THE WEEKEND
AND INTO MONDAY. GIVEN THE DROUGHT IN PLACE /SEE THE LATEST
DROUGHT STATEMENT ISSUED THIS MORNING/...ANTECEDENT GROUND
CONDITIONS WILL CONTRIBUTE LITTLE TO EVAPORATION AND MIXING OF THE
NEAR SURFACE AIRMASS. THERE MAY BE SOME MODIFICATION AS WE GO INTO
SUNDAY...AS A SMALL FOCUSED AREA OF HIGHER DEWPOINTS AND ELEVATED
MOISTURE MOVE FROM SOUTHWEST TO NORTHEAST THROUGH THE WFO PAH
FORECAST AREA. THIS WILL PRIMARILY IMPACT SOUTHEAST
MISSOURI...SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST
KENTUCKY.

GIVEN THE EXPECTED PROLONGED DURATION OF HEAT INDEXES CLOSE TO 105
DEGREES /PLUS OR MINUS 1 OR 2 DEGREES/ BEYOND FOUR /4/ DAYS...AS
WELL AS THE GRADUAL INCREASE OF NIGHTTIME HEAT INDEXES AT OR
ABOVE 75 DEGREES...AN UPGRADE TO AN EXCESSIVE HEAT WARNING FOR
MOST OF THE WFO PAH FORECAST AREA /WITH THE EXCEPTION OF RIPLEY
AND CARTER COUNTIES IN SOUTHEAST MISSOURI/ WAS NECESSARY. THIS
EXCESSIVE HEAT WARNING WILL ALSO BE EXTENDED THROUGH THE DAYTIME
HOURS INTO MONDAY. THE HEAT ADVISORY WILL REMAIN IN EFFECT FOR
CARTER AND RIPLEY COUNTIES DURING THE SAME TIME PERIOD.

THERE MAY BE A SMALL WIGGLE ROOM IN DEWPOINTS THIS WEEKEND AND
INTO EARLY NEXT WEEK. THIS CHANGE IN MOISTURE MAY LEAD TO A SLIGHT
UPWARD TICK IN MAXIMUM TEMPERATURES BY 1 OR 2 DEGREES. LATER
FORECAST SHIFTS MAY NEED TO ADJUST TEMPERATURES...DEPENDING ON
SUBTLE AIRMASS...CLOUD COVER AND CHANGES IN THE WINDS AND DEWPOINTS.

.LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 332 AM CDT FRI JUN
29 2012

THE UPPER LEVEL HIGH WILL REMAIN IN CONTROL OVER THE CENTRAL PART OF
THE COUNTRY THROUGH MOST OF NEXT WEEK. THERE ARE PERIODS WHERE THE
RIDGE IS WEAKER OVER THE FORECAST AREA. THE GFS IS OF COURSE MORE
AGGRESSIVE WITH INCREASING MOISTURE AND SCATTERED POPS THROUGHOUT
THE WEEK. GIVE THE POOR VERIFICATION OF THE GFS RECENTLY...HAVE
GENERALLY DISCOUNTED. THE ONLY CAVEAT IS THAT THE ECMWF IS STARTING
TO SHOW A SMATTERING OF QPF DURING THE LATTER PART OF NEXT WEEK.
UNTIL A STRONGER AND MORE CONSISTENT SIGNAL EXISTS..HAVE CHOSEN TO
KEEP THE EXTENDED PERIOD DRY.

HAVE KEPT TRIPLE DIGIT HEAT FOR MOST THE AREA NEXT WEEK. THE ONLY
EXCEPTION IS IN THE FAR NORTHEASTERN COUNTIES...WHERE THE RIDGE IS
WEAKER AND CLOUDS FROM PRECIP TO OUR NORTH MAY KEEP HIGHS FROM
BREAKING 100. HAVE GONE WITH TEMPS MUCH HIGHER THAN GFS BUT
CERTAINLY NOT AS WARM AS THE RAW ECMWF. OVERNIGHT LOWS WILL STAY UP
IN THE MID 70S. DEW POINTS WERE KNOCKED DOWN...THOUGH PROBABLY NOT
ENOUGH...DURING THE DAYTIME HOURS FOR EACH DAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 619 AM CDT FRI JUN 29 2012

NO CHANGES FROM PREVIOUS FORECAST. VFR CONDITIONS OVER THE NEXT
24 HOURS. WINDS WILL BRIEFLY SHIFT TO WEST OR NORTHWEST THIS
MORNING BUT BE BACK SOUTHWEST BY LATE IN THE DAY...AND LIGHT AND
VARIABLE THIS EVENING. LITTLE TO NO CLOUD COVER EXPECTED.

&&

.FIRE WEATHER...
ISSUED AT 332 AM CDT FRI JUN 29 2012

WITH THE FORECAST WINDS NOT EXPECTED TO REACH A CRITICAL THRESHOLD
THROUGH NEXT WEEK...THE PRIMARY CONCERN FOR WILL BE FUEL MOISTURE
AND LOW RELATIVE HUMIDITY VALUES THROUGH THE PERIOD. LOCAL FIRE
ENVIRONMENT NEAR ANY ACTIVE FIRES AND MIDDAY MIXING /NORMALLY
BETWEEN 11 AM AND 2 PM LOCAL TIME/ MAY CAUSE A BRIEF INCREASE IN
WIND GUSTS UP TO 15 MPH...BUST MOST LOCATIONS SHOULD REMAIN BELOW
10 MPH THROUGH THE PERIOD.

WILL KEEP AN ELEVATED FIRE DANGER WORDING GOING IN THE FIRE
WEATHER PLANNING FORECAST WITH THIS MORNINGS ISSUANCE.

&&

.CLIMATE...
ISSUED AT 332 AM CDT FRI JUN 29 2012

BASED ON CURRENT FORECAST TEMPERATURES FOR TODAY JUNE 29TH/...RECORDS
WILL LIKELY BE TIED AT PADUCAH /105 IN 1952/...AND BROKEN IN
EVANSVILLE /103 IN 1952/ AND CAPE GIRARDEAU /103 IN 1969/. RECORDS
MAY BE BROKEN FOR EVANSVILLE ON JUNE 30TH /100 IN 1952/...SUBJECT
TO CLOUD COVER...ETC...THAT COULD LESSEN THESE CHANCES SOMEWHAT.

WITH NO RAIN IN SIGHT...EVANSVILLE INDIANA WILL LIKELY HIT A NEW
RECORD FOR THE DRIEST JUNE ON RECORD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR ILZ075>078-
     080>094.

MO...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR MOZ076-086-087-
     100-109>112-114.

     HEAT ADVISORY UNTIL 6 PM CDT MONDAY FOR MOZ107-108.

IN...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR INZ081-082-
     085>088.

KY...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR KYZ001>022.

&&

UPDATE...ML
SYNOPSIS...SMITH
SHORT TERM...SMITH
LONG TERM....ML
AVIATION...ML
Hazardous weather outlook, Jun 29, 3:23 AM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
423 AM CDT FRI JUN 29 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
423 AM CDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REPLACES THE HEAT ADVISORY FOR ALL
COUNTIES IN THE OUTLOOK AREA...EXCEPT CARTER AND RIPLEY COUNTIES
IN SOUTHEAST MISSOURI. A HEAT ADVISORY REMAINS IN EFFECT FOR THOSE
COUNTIES IN SOUTHEAST MISSOURI.

AN ELEVATED FIRE DANGER WILL CONTINUE ACROSS THE ENTIRE OUTLOOK
AREA. GIVEN THE NUMEROUS BURN BANS IN PLACE...OUTDOOR BURNING IS
PROHIBITED OR STRONGLY DISCOURAGED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT FOR ALL COUNTIES
IN THE OUTLOOK AREA THROUGH MONDAY...EXCEPT CARTER AND RIPLEY
COUNTIES IN SOUTHEAST MISSOURI. A HEAT ADVISORY REMAINS IN EFFECT
FOR THOSE COUNTIES IN SOUTHEAST MISSOURI.

AN ELEVATED FIRE DANGER WILL CONTINUE THROUGH THE ENTIRE PERIOD. GIVEN
THE NUMEROUS BURN BANS IN PLACE...OUTDOOR BURNING IS PROHIBITED OR
STRONGLY DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 excessive heat. Local standard time, as filed.

Excessive Heat, Gibson

When
June 29, 11:00 AM CST to June 30, 5:00 PM CST
Where
Gibson forecast zone
Reported by
AWOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Excessive Heat, Pike

When
June 29, 11:00 AM CST to June 30, 5:00 PM CST
Where
Pike forecast zone
Reported by
AWOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Excessive Heat, Posey

When
June 29, 11:00 AM CST to June 30, 5:00 PM CST
Where
Posey forecast zone
Reported by
AWOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Excessive Heat, Spencer

When
June 29, 11:00 AM CST to June 30, 5:00 PM CST
Where
Spencer forecast zone
Reported by
AWOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Excessive Heat, Vanderburgh

When
June 29, 11:00 AM CST to June 30, 5:00 PM CST
Where
Vanderburgh forecast zone
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Excessive Heat, Warrick

When
June 29, 11:00 AM CST to June 30, 5:00 PM CST
Where
Warrick forecast zone
Reported by
AWOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388962, 388963, 388964, 388965, 388966, 388967.